WebM&M Cases & Commentaries
WebM&M (Morbidity & Mortality Rounds on the Web) features expert analysis of medical errors reported anonymously by our readers. Spotlight Cases include interactive learning modules available for CME. Commentaries are written by patient safety experts and published monthly. Contribute by Submitting a Case anonymously.
Narrow Results Clear All
- Communication Improvement 3
- Culture of Safety 1
- Education and Training 2
- Human Factors Engineering
- Logistical Approaches 1
- Specialization of Care 2
- Teamwork 1
- Clinical Information Systems 2
- Alert fatigue 1
- Diagnostic Errors 2
- Discontinuities, Gaps, and Hand-Off Problems 1
- Medical Complications 2
- Medication Errors/Preventable Adverse Drug Events 3
Gurpreet Dhaliwal, MD; December 2009
Physicians confuse the terminology on a preliminary radiology report and diagnose a woman with foot and ankle pain as having a low-risk case of superficial vein thrombosis, rather than the more dangerous deep vein thrombosis she actually had.
William W. Churchill, MS, RPh; Karen Fiumara, PharmD; April 2009
A powerful anti-clotting medication is ordered for a patient admitted for coronary intervention. Due to a forcing function in the computer order entry system, the intern enters an arbitrary maintenance infusion rate, assuming that the pharmacy will fix it if it is wrong. The pharmacy dispenses it as written, and the nurse administers it—underdosing the patient by a factor of 40.
Jill R. Scott-Cawiezell, RN, PhD; July 2008
An elderly man receiving feedings through a percutaneous enterostomy tube was prescribed intravenous total parenteral nutrition (TPN). A licensed practical nurse (LPN) mistakenly connected the TPN to the patient's enterostomy tube. His daughter (a retired nurse) asked her about it, and the RN on duty confirmed the error. The LPN disconnected the mistakenly placed (and now contaminated) line, but then prepared to attach it to the intravenous catheter. Luckily, both the patient's daughter and the RN were present and stopped her.
- Spotlight Case
David M. Gaba, MD ; October 2004
A dyspneic patient fails to improve after being placed on high-flow oxygen. The respiratory therapist soon discovers why: the patient is mistakenly receiving compressed room air.
Hilary M. Babcock, MD; Victoria J. Fraser, MD; June 2003
Antibiotics continued in a patient with no clear source of infection for 3 weeks results in hospital-acquired superinfections.